Illinois, 2008

Flood in Illinois, September 19 to 22, 2008

September 19 to 22, 2008 · NWS PAH · 1 event in 1 county or zone

Minor flooding of the Big Muddy River occurred. 18 feet on the 21st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Minor flooding of the Big Muddy River occurred. At the Murphysboro river gage, the river crested at 23.18 feet on the 21st. Flood stage there is 22 feet. The flooding was the result of backwater from the flooded Mississippi River. Bottomland and low-lying fields near the river were flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 19, 11:40 AM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Sep 19, 11:40 AM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1240 PM CDT FRI SEP 19 2008

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
WEAK 500 MB TROUGH OVER ARKANSAS IS FORECAST TO BECOME A CLOSED LOW
TONIGHT. AS THIS SYSTEM BECOMES BETTER ORGANIZED...LIFT WILL
INCREASE ALONG THE MISSISSIPPI VALLEY. BOTH NAM AND GFS TIME HEIGHT
CROSS SECTIONS INDICATE STRONG MID LEVEL UPWARD MOTION TONIGHT OVER
SE MISSOURI. WHILE THE ACTUAL VALUES APPEAR SUSPICIOUSLY HIGH DUE TO
THE BULLSEYE SHAPE OF THE CONTOURS...THERE WILL BE INCREASED FORCING
NEAR THE UPPER LOW.

AT LOWER LEVELS...THE MODELS DEPICT INCREASING LOW LEVEL CONVERGENCE
BENEATH THE 500 MB LOW. THE 12Z NAM EVEN SHOWS A WEAK 850 MB LOW
FORMING OVER NORTHERN ARKANSAS. A DEEP MOIST SOUTHERLY FLOW WILL
BECOME ESTABLISHED THIS EVENING...WITH THE AXIS OF STRONGEST
MOISTURE ADVECTION ALONG THE MISSISSIPPI RIVER.

AREAS OF SHOWERS AND STORMS OVER NE ARKANSAS/FAR WEST TENNESSEE THIS
AFTERNOON WILL LIFT NORTH. POPS WILL BE IN THE LIKELY CATEGORY FOR
SE MISSOURI TONIGHT. A STRONG MOISTURE GRADIENT WILL EXIST OVER
WESTERN KY AND SE ILLINOIS. PARTS OF SW INDIANA AND WESTERN KY WILL
REMAIN DRY TONIGHT AS A DEEP LAYER RIDGE STAYS ANCHORED OVER THE
UPPER OHIO VALLEY.

ON SATURDAY...THE CLOSED 500 MB LOW WILL LIFT NORTH/NORTHEAST ACROSS
THE MISSOURI OZARKS. SINCE THE LOW WILL MAKE LITTLE EASTWARD
PROGRESS...THE HIGHEST POPS WILL REMAIN IN THE WESTERN COUNTIES OF
SE MISSOURI. AT LEAST A SLIGHT CHANCE OF SHOWERS AND STORMS WILL
REACH THE KHOP/KOWB AREAS DURING THE DAY. THE AXIS OF STRONGEST
SOUTHERLY FLOW WILL REMAIN IN THE VICINITY OF THE MISSISSIPPI
RIVER.

A GRADUAL DECREASE IN POPS WILL BEGIN SATURDAY NIGHT AS THE 500 MB
LOW BEGINS TO SHEAR APART OVER MISSOURI. ON SUNDAY...AT LEAST A
SMALL POP WILL CONTINUE IN SOME AREAS AS THE REMNANTS OF THE TROUGH
LIFT ACROSS MISSOURI AND ILLINOIS.

500 MB HEIGHTS WILL BEGIN TO RISE SUNDAY NIGHT THROUGH MONDAY NIGHT.
SURFACE HIGH PRESSURE WILL BUILD ACROSS THE MIDWEST. DRY CONDITIONS
WITH NEAR NORMAL TEMPERATURES ARE EXPECTED MONDAY AS LOW LEVEL WINDS
BECOME EAST TO NORTHEAST.

.LONG TERM /TUESDAY THROUGH FRIDAY/...
TIMING OF 500 MB SHORTWAVES ACROSS THE NORTHERN HALF OF THE COUNTRY
VARIES FROM MODEL TO MODEL. WEAK COLD FRONTS ASSOCIATED WITH THE
SHORTWAVES WILL DISSIPATE OR STALL AS THEY APPROACH THE FORECAST
AREA. MOISTURE WILL BE VERY LIMITED AS EXPANSIVE MID LEVEL RIDGING
SHOULD COVER MOST OF THE SOUTHERN STATES. WHILE THE LONG TERM
APPEARS MAINLY DRY...ISOLATED CONVECTION IS POSSIBLE ACROSS THE
NORTHERN COUNTIES WITH ANY WEAKENING COLD FRONTS. FORECAST WILL
REMAIN DRY UNLESS OR UNTIL MODELS HONE IN ON THE TIMING AND LOCATION.

&&

.AVIATION...
VFR CONDITIONS ARE FORECAST FOR ALL TAF SITES THROUGH AT LEAST 06Z
SATURDAY. MVFR VISIBILITIES AND RW/TRW ARE FORECAST BETWEEN 05-10Z
SATURDAY FOR KCGI AND KPAH. WINDS WILL CONTINUE LIGHT OUT OF THE
SOUTHEAST OR CALM.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

SHORT TERM/LONG TERM...MY
AVIATION...JAP
Hazardous weather outlook, Sep 19, 2:19 AM CST, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
319 AM CDT FRI SEP 19 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-201000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
319 AM CDT FRI SEP 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS LATE TODAY INTO TONIGHT. THE
PRIMARY THREAT WILL BE HEAVY RAIN.

FLOODING WILL CONTINUE ALONG THE MISSISSIPPI AND BIG MUDDY
RIVERS. SEE THE LATEST FLOOD WARNINGS AND STATEMENTS FOR MORE
DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A CHANCE OF THUNDERSTORMS IS FORECAST SATURDAY AND SUNDAY. THE
PRIMARY THREAT WILL BE HEAVY RAIN.

FLOODING WILL CONTINUE ALONG THE MISSISSIPPI AND BIG MUDDY RIVERS.
SEE THE LATEST FLOOD WARNINGS AND STATEMENTS FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Jackson

When
September 19, 1:00 PM CST to September 22, 6:00 PM CST
Where
Jackson County, 2.27 mi WSW of Murphysboro to 2.35 mi WNW of Mt Carbon
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.762, -89.371

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134396.